Tag Archives: Delestrogen

The Side Effects are Kicking My Butt

I’ve been lazy lately; lazy with keeping up with my posts, lazy with making dinner (my kids have been eating the likes of fish sticks, mac & cheese, and pizza for several days in a row now), and lazy with house keeping (I haven’t made my own bed in a week).  But I’ve been so incredibly, ridiculously, painfully TIRED for weeks now.  It’s one of those deep seated fatigues that a nap won’t touch and not even 8 solid hours of shut eye can shake.  And I’m not allowed to self medicate with Red Bull.

I’ve been taking the hormone injections for about two months now, and while initially I didn’t experience too many side effects, I am realizing now that they are indeed catching up with me.  Sure, the Lupron injections in the abdomen weren’t too bad, however, the daily shot in the rear of Progesterone and the bi-weekly shot of Delestrogen are very hard on the body.  Drugs.com has a rather daunting list for both drugs, and unfortunately for me, I am beginning to experience a lot of those side effects.http://www.drugs.com/sfx/progesterone-side-effects.html
http://www.drugs.com/sfx/delestrogen-side-effects.html

The ones I’ve been dealing with as of late are as follows:
*chest pains/angina
*chills
*cold or flu-like symptoms (This hit the hardest shortly after we got  back from CA for the transfer. I thought I either got the flu from someone, despite my flu shot, or was dealing with a reaction to a spider bite. Turns out it was my nightly butt-jabbings!)
*persistent crusting of the nipple (yup, as sexy as it sounds)
*bloating & weight gain
*confusion
*diarrhea
*dizziness, especially when standing up
*headache
*hives (only happened once, thank goodness…thought it was a spider bite!)
*irrational irritation
*itching (EVERYWHERE!)
*joint pain, stiffness
*nausea
*numbness or tingling in arms or legs
*pounding, rushing or ringing in the ears
*pelvic discomfort, aching or heaviness
*sweating
*tightness in the chest
*unusual tiredness or weakness
*breast pain or tenderness
*changes in behavior (hahahahahahaha, *weep*, ROAR)
*depression
*muscle or joint pain
*runny nose

I know, impressive list, right? Thankfully I don’t experience everything all at once or all the time.  I think I would die.  But, what gets to me the most are the muscle & joint pain, the headaches, extreme fatigue, and depression.  I’m sure a lot of it feeds into each other (which helps bring out the irrational anger later). The worst part about dealing with it all, especially the depression part of it, is that I know it’s all just a side effect: my feelings, thoughts, reactions, even pain aren’t really real.  And that is frustrating because it all FEELS so damned real.  I’m experiencing a real sadness or anger toward something that seems like it has a legitimate root cause (namely my husband), but I know deep down that I’m not really upset…that I wouldn’t feel this way or be thinking these thoughts if I weren’t taking these drugs.  And my body pains–some days it’s hard to accept that nothing is wrong, nothing is causing them, and nothing is going to make them go away until my course of drugs is complete.  Telling myself this helps, sometimes.  And sometimes reminding myself that I’m a Scot, therefore I can withstand anything helps.  But, sometimes I can barely move & throwing a frozen pizza in the oven is a huge ordeal.  Sometimes I just go to bed really angry & try not to cry.

As much as it truly sucks, it will end.  I will be ten weeks on March 29th and at that point my placenta should be substantial enough to support the baby without the use of these hormone injections.  It is almost over!

Perhaps the saddest part about this whole drug ordeal is that it is making me really think about whether or not I want to do future surrogacies.  While some days it’s a real struggle both mentally & physically, I know I can handle it. I can get though it.  But subjecting my children and husband to it is another thing.  Even though I’m the one carrying the baby, they are the ones carrying me & I’m not entirely sure their shoulders can hold so much for so long.  The side effects of the drugs effect everyone involved, including the surrogate’s family and friends.  And, while it’s only about three months worth of hormones, it certainly feels like an eternity!

 

 

Advertisements

Hormones Are a Pain in the Butt!

As a gestational surrogate, one must endure some rather prickly things in order to get the body and uterus prepared for the embryo.  Forcing the body’s cycle means a barrage of hormonal drugs that can sometimes be a pain, literally!

I began birth control pills (Desogen) on December 7th, so about a month and a half ago. Now, I haven’t been on hormonal birth control since I was in college in 2006.  I hated it then, and let me tell you, I hate it now.  I’ve gained ten pounds since I started (though three to five pounds seemed to come off after my period started). I’ve been moody and broody, and down right angry.  Thankfully for me, my cycles are easy to manipulate so I got to come back off of it on the 18th.  That was one of those periods that I was excited to see.  (And my temperament has been returning to normal since stopping the pills–my family is grateful for that.)

All my drugs, needs, alcohol swabs, and discard container...ooo that's a lot of sharp pointy things!

All my drugs, needles, alcohol swabs, and discard container…ooo that’s a lot of sharp pointy things!

The fun stuff began on Jan 11th.  That’s when my Lupron began.  Lupron is injected with a really big needle just beneath the skin in the lower abdomen.  There are a slew of side effects that are associated with it, but I’ve been lucky enough to not experience them.  I have had some mild burning/itching at the injection site for a few minutes, but it never lasts.  And I think it may also be a culprit of my weight gain.  The biggest issue I’ve had with the Lupron is fear.  It turns out that I have some weird fear of needles or drugs or both because 1. I simply cannot give myself the shot. I tried one night for 15 minutes. Just.couldn’t.do.it.  2. I get an anxiety attack every night when it’s shot time.  My poor husband has to put up with a whimpering, squirming patient while he tries to get the needle drawn up, everything sterilized, and injected into the right place.  I am getting better though…I’m a little less cry-ie each night, but man. It still sucks.  It doesn’t really hurt or anything…it’s just mentally really, really scary!

Lupron & big needle...the red spot is the injection site.

Lupron & big needle…the red spot is the injection site.

So, moving on from Lupron.  On Tuesday the 22nd I had a baseline ultrasound, and more blood work, done to check out the lining of my uterus.  Everything was perfect so I was given the green light to begin hormone number 3: Delestrogen.  This lovely drug is a shot of estrogen; a shot right into the butt cheek!  This one comes in an even bigger needle and hurts a whole lot more.  For me it buuurrrns.  Again, I’m pretty lucky in the fact that I don’t get too many side effects like lasting burning, itching or swelling.  I have experienced headache and fatigue the following day, which was annoying but tolerable.

Delestrogen and bigger needle!

Delestrogen and bigger needle!

I have another ultrasound on the 30th. If everything is still looking good then, then I can go ahead with the embryo transfer, which is tentatively scheduled for Feb 6th.  That means that even though these jabs, pokes, and headaches are a real pain now, there is definitely a light at the end of the tunnel.  This phase, though a tough start that might deter most, is just one short leg on a  wonderful journey.